Virginia, 2015

Hail and Damaging Winds in Virginia, September 4, 2015

September 4, 2015 · NWS RNK · 17 events in 8 counties and zones

A backdoor cold front made its way southward across the Piedmont during the evening, supported aloft by an upper level disturbance passing across the central Appalachians in the otherwise upper level ridging environment covering much of the southeast and mid-Atlantic states. The cold front and disturbance provided increased instability, allowing strong to severe thunderstorms to develop in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A backdoor cold front made its way southward across the Piedmont during the evening, supported aloft by an upper level disturbance passing across the central Appalachians in the otherwise upper level ridging environment covering much of the southeast and mid-Atlantic states. The cold front and disturbance provided increased instability, allowing strong to severe thunderstorms to develop in the very warm moist air south of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 4, 1:53 PM EST, 22 minutes earlier.

Area forecast discussion, Sep 4, 1:53 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT FRI SEP 4 2015

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL APPROACH THE REGION FROM THE NORTH
TODAY BEFORE SLIDING THROUGH THE AREA LATER TONIGHT INTO
SATURDAY. INCREASING MOISTURE AHEAD OF THE BOUNDARY WILL LEAD TO
MORE WIDESPREAD COVERAGE OF SHOWERS AND STORMS LATER TODAY INTO
THIS EVENING. HIGH PRESSURE WILL WEDGE IN FROM THE NORTHEAST
SATURDAY INTO SUNDAY...AND REMAIN IN PLACE THROUGH EARLY NEXT
WEEK...RESULTING IN SOMEWHAT COOLER WEATHER OVER THE HOLIDAY
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 250 PM EDT FRIDAY...

ONE FINAL FORECAST UPDATE FOR THIS AFTERNOON WILL BE ISSUED AT
300 PM. THIS UPDATE WILL REFLECT THE GENEROUS CONCENTRATION OF
SHOWERS AND STORMS GENERALLY ALONG AND EAST OF A LINE FROM
LYNCHBURG TO DANVILLE....AND ALSO GENERALLY ALONG AND NORTH OF
INTERSTATE 64 IN WEST VIRGINIA AND VIRGINIA. AN ALMOST EQUALLY
GENEROUS REGION OF THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY AREAS
OF SOUTHWEST VIRGINIA...HAVE STRUGGLED TO PRODUCE EVEN ISOLATED
CONVECTION. WE STILL EXPECT COVERAGE TO GRADUALLY INCREASE A BIT
IN THIS REGION AS THE AFTERNOON CONTINUES TO PROGRESS...BUT IT
PROBABLY WILL NOT BE AS GREAT IN COVERAGE AS WHAT IS CURRENTLY
HAPPENING IN THE EAST.

AS OF 1250 PM EDT FRIDAY...

ADJUSTMENTS TO THE FORECAST FOR THE AFTERNOON INCLUDE AN INCREASE
BY TWO TO THREE DEGREES TO THE HIGH TEMPERATURE AT MANY
LOCATIONS. LATEST READINGS ACROSS THE AREA SHOW TEMPERATURES
ALREADY WITHIN ONE OR TWO DEGREES OF THE FORECAST HIGHS. WHILE WE
WILL BE BE SEEING MORE CLOUD COVER AS CONVECTION
FIRES...TEMPERATURES SHOULD BE ABLE TO GAIN AROUND FIVE MORE
DEGREES OF WARMING AT MOST LOCATIONS. HAVE MADE MINOR TWEAKS TO
THE PROBABILITY OF PRECIPITATION TO BETTER REFLECT WHERE
CONVECTION IS FIRING CURRENTLY...AND EXPECTATIONS OVER THE NEXT
FEW HOURS BEFORE BLENDING WITH THE PREVIOUS FORECAST FOR THE LATE
AFTERNOON. NO OTHER NOTABLE ADJUSTMENTS AT THIS TIME.

AS OF 945 AM EDT FRIDAY...

SOME PATCHY FOG STILL EXIST OVER PARTS OF THE
GREENBRIER...NEW...AND JACKSON RIVER BASINS...BUT IS DISSIPATING.
THIS TREND WILL CONTINUE SO THAT MOST OF THESE AREAS WILL BE FOG-
FREE BY 1100 AM. THE PROSPECTS OF A GREATER COVERAGE OF SHOWERS
AND STORMS IS STILL ON TRACK FOR TODAY. THE LATEST FORECAST WILL
REFLECT ONE SMALL CHANGE. ONSET TIME OF INITIATION HAS BEEN
DELAYED AN HOUR...MORE IN THE 11AM TO NOON RANGE. THE REMAINDER OF
THE FORECAST HAS BEEN LEFT THE SAME.

AS OF 220 AM EDT FRIDAY...

WEAK HIGH PRESSURE OVER THE AREA EARLY THIS MORNING WILL GIVE WAY TO
INCREASING MOISTURE ADVECTION THIS AFTERNOON AHEAD OF A BACKDOOR COLD
FRONT THAT WILL DRIFT SOUTH INTO NORTHERN VA BY THIS EVENING. THIS ALONG
WITH A PIECE OF MID LEVEL SHORTWAVE ENERGY IN THE OHIO VALLEY THAT SHOULD
SCOOT SOUTHEAST JUST AHEAD OF THE BOUNDARY AND INTERACT WITH MOIST
PWATS/STRONG INSTABILITY TO RESULT IN AREAS OF DEEP CONVECTION
LATER ON.

MOST MODELS SUGGEST INITIAL DEVELOPMENT ALONG THE BLUE RIDGE AIDED BY
DEVELOPING LOW LEVEL NE FLOW AHEAD OF THE SHORTWAVE AND ALONG AN AXIS
OF PROGGED HIGHER 85H THETA-E. HOWEVER A FEW SOLUTIONS INCLUDING ENSEMBLES
SUGGEST A SECONDARY AREA OF BETTER COVERAGE OUT ACROSS THE PIEDMONT
WHERE APPROACH OF THE SHORTWAVE AND FOLDING OF THE FRONT EAST OF THE
MOUNTAINS MAY INDUCE A WEAK WAVE OVER THE SOUTHEAST. THUS TRENDED
LIKELY POPS A BIT MORE TOWARD THE EASTERN SLOPES OF THE BLUE RIDGE
BY MID AFTERNOON...AND THEN SHIFTED SOUTH TOWARD NW NC/SOUTHSIDE
VA WHERE GUIDANCE SHOWS STRONGER PRE-FRONTAL CONVERGENCE LATE PER
PROGGED HIGHER PWATS COMING IN LINE WITH THE WAVE. OTHERWISE
RUNNING WITH DECENT CHANCE POPS ELSEWHERE ALTHOUGH SEVERE POTENTIAL
LIMITED BY WEAK SHEAR AND MOIST SOUNDINGS OVERALL. HOWEVER GIVEN
THE DEGREE OF HEATING WITH HIGHS AGAIN LIKELY PUSHING 90 BLUE
RIDGE AND POINTS SE...SOME DOWNBURST POTENTIAL WITH ANY ORGANIZED
SLOW MOVING CLUSTER OF STORMS.

AXIS OF SHRA/TSRA MAY AGAIN ORGANIZE MORE OVER THE PIEDMONT AND SOUTHERN
SECTIONS BEFORE SLIDING SW THIS EVENING WELL AHEAD OF THE FRONT AND
PRIOR TO THE EXODUS OF THE WAVE ALOFT. THIS SHOULD ALLOW ENOUGH COVERAGE
FOR CONTINUED LIKELY POPS SOUTHEAST...AND CHANCE ELSEWHERE BEFORE
LOSS OF HEATING AND EXITING LIFT CAUSE WEST BOUND CONVECTION TO BECOME
MORE SHALLOW OVERNIGHT. APPEARS BEST COVERAGE AFTER MIDNIGHT TO END
UP OVER THE SOUTHERN/SW SECTIONS ALONG THE NOSE OF THE DEVELOPING WEDGE
WHERE WILL BE GETTING MORE OF A EAST/SE TRAJECTORY INCLUDING LOW LEVEL
FOCUS ALONG THE FRONT. MAY EVEN SEE A BIT OF DRYING FAR NE SECTIONS
LATE TONIGHT AND OVER THE FAR WEST WITH DOWNSLOPE...OTHERWISE LOOKING
AT RANGE FROM LOW CHANCES NORTH TO HIGHER CHANCES SW LATE. EXPECT OVERALL
CLOUDY SKIES AND LINGERING MOIST DEWPOINTS TO HOLD TEMPS UP DESPITE
LOW LEVEL COOL ADVECTION SO STAYED WITH MOSTLY 60S FOR LOWS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
AS OF 300 AM EDT FRIDAY...

A HYBRID WEDGE WILL REMAIN ALONG THE EAST COAST OVER THE WEEKEND.
THIS WEDGE WILL BE CENTERED OFF THE NEW ENGLAND COAST AND WILL
STRETCH SOUTH INTO GEORGIA. WITH WEAK ISENTROPIC LIFT...EASTERLY
FLOW AND ATLANTIC MOISTURE...MOSTLY CLOUDY SKIES ARE EXPECTED.
RAIN/DRIZZLE IS ALSO POSSIBLE ALONG THE BLUE RIDGE EACH PERIOD AND
OVER THE PIEDMONT DURING THE AFTERNOON AND EVENING HOURS. THE PARENT
SURFACE RIDGE DRIFTS EAST ON MONDAY...LEAVING A BAGGY HIGH OVER THE
MID ATLANTIC REGION. THIS WILL KEEP A CHANCE FOR LIGHT RAIN/DRIZZLE
ALONG AND EAST OF THE BLUE RIDGE INTO MONDAY NIGHT. SOME DRY AIR MAY
BE ABLE TO ADVECT INTO THE REGION AS A POSSIBLE CLOSED LOW FORMS
OVER NORTHERN FLORIDA.

TEMPERATURES WILL BE TRICKY WITH A WEDGE IN PLAY OVER THE WEEKEND
AND INTO EARLY NEXT WEEK. EASTERLY FLOW WILL KEEP AFTERNOON
TEMPERATURES A FEW DEGREES COOLER THAN NORMAL BUT HELP WARM THE WEST
WITH DOWNSLOPE FLOW. ISENTROPIC LIFT WILL KEEP THE AREA CLOUDY BUT
THERE COULD BE A FEW BREAKS IN THE CLOUDS DURING THE
AFTERNOON...ONLY TO FILL BACK IN DURING THE EVENING. THESE CLOUDS
AND ANY RAIN FALLING COULD COOL AFTERNOON TEMPERATURES 5F-8F COOLER
THAN NORMAL. AS OF THIS FORECAST PACKAGE...CONFIDENCE IS NOT HIGH
FOR AN ALL DAY RAIN EVENT AND ANY BREAKS IN THE RAIN OR CLOUDS WILL
ALLOW TEMPERATURES TO WARM. WITH CONTINUED CLOUDINESS...TEMPERATURES
WILL RUN MUGGY AND WARMER THAN NORMAL EACH NIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
AS OF 100 PM EDT THURSDAY...

STARTING WITH A BROAD UPPER LOW OVER THE SOUTHEAST UNITED STATES AND
A STRONG RIDGE IN THE SOUTHERN PLAINS BY MONDAY NIGHT. 500 MB
HEIGHTS FALL OVER THE NORTHEAST UNITED STATES MONDAY NIGHT THROUGH
WEDNESDAY. BY THURSDAY THE NORTHERN STREAM BECOMES MORE DOMINANT
WITH MORE TROUGHING ACROSS ALL OF THE EAST.

AT THE SURFACE AND LOW LEVELS FORECAST AREA WILL BE IN A DEEP WEDGE
COVERING THE EAST SIDE OF THE APPALACHIANS INTO MONDAY NIGHT WITH
EAST TO SOUTHEAST WINDS. THE WEDGE WILL BREAK DOWN ON TUESDAY.
THEN SOUTHWEST FLOW WILL BRING A RETURN OF MOISTURE AND WARMER 850
MB TEMPERATURES TUESDAY NIGHT AND WEDNESDAY.

A WELL DEFINED COLD FRONT AND THE LEADING EDGE OF COOLER AIR WILL
REACH THE FORECAST AREA ON THURSDAY. WAVES OF LOW PRESSURE ALONG THE
FRONT IN THE CENTRAL UNITED STATES MAY SLOW DOWN THE TIMING AND THE
EASTWARD MOVEMENT OF THE FRONT FOR WEDNESDAY AND THURSDAY.
TEMPERATURES WILL AGAIN BE ABOVE NORMAL IN THE WARM SECTOR AHEAD OF
THE COLD FRONT ON WEDNESDAY AND THURSDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 135 PM EDT FRIDAY...

ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND LINGER INTO THE EARLY PART OF TONIGHT. THE GREATEST
CONCENTRATION WILL BE ACROSS THE NORTHERN AND EASTERN SECTIONS OF
THE FORECAST AREA. WHILE MOST OF THE REGION WILL EXPERIENCE VISUAL
FLIGHT RULES...LOCATIONS UNDER THE HEAVIER SHOWER OR THUNDERSTORM
CORES WILL EXPERIENCE BRIEF INSTRUMENT FLIGHT RULES/MARGINALVISUAL
FLIGHT RULES CONDITIONS.

OVERNIGHT...EASTERLY FLOW WILL INCREASE THROUGH A DEEPER PORTION
OF THE ATMOSPHERE. LOOKING FOR LINGERING ISOLATED SHOWERS TO LAST
INTO THE EARLY MORNING HOURS OF SATURDAY. AS MOISTURE BANKS UP
INTO AND ACROSS THE BLUE RIDGE...LOOK FOR INCREASING AREAS OF
MARGINAL VISUAL FLIGHT RULES CEILINGS WITH POCKETS OF INSTRUMENT
FLIGHT RULES CEILINGS AND MARGINAL VISUAL FLIGHT RULES
VISIBILITIES FOR MIST.

SATURDAY MORNING INTO THE EARLY AFTERNOON...EXPECT A GRADUAL TREND
OF CEILINGS AND VISIBILITIES IMPROVING TO VISUAL FLIGHT RULES
LEVELS. ISOLATED SHOWERS WILL BE ON THE INCREASE AROUND
NOONTIME...BUT CONFIDENCE IN THEIR LOCATION IS NOT GREAT ENOUGH TO
INCLUDE ANY IN THE PREVAILING WEATHER OF THE TERMINAL AERODROME
FORECASTS.

EXTENDED AVIATION DISCUSSION...

HIGH PRESSURE WILL GRADUALLY WORK INTO THE REGION BY THE END OF
THE WEEKEND...AND REMAIN OVER THE REGION INTO THE EARLY PART OF
NEXT WEEK. LINGERING MOISTURE AND AN EASTERLY FETCH WILL HELP
MAINTAIN SOME ISOLATED TO SCATTERED SHOWERS ACROSS MAINLY WESTERN
AND SOUTHERN PARTS OF THE AREA...ESPECIALLY ON SATURDAY AND SUNDAY
AFTERNOON.

MOISTURE STARTS TO INCREASE AGAIN MONDAY INTO TUESDAY WHILE THE
INFLUENCE OF THE RIDGE WEAKENS. COVERAGE OF SHOWERS...AND POSSIBLY
A FEW STORMS...WILL LIKEWISE START TO INCREASE. PAST
SATURDAY...CEILINGS AND VISIBILITIES WILL PRIMARILY BE VISUAL
FLIGHT RULES. THE EXCEPTION WILL BE LINGERING PATCHY MARGINALVISUAL
FLIGHT RULES ACROSS PARTS OF THE REGION SATURDAY AFTERNOON.
ALSO...OVERNIGHT AND EARLY MOUNTAIN AND RIVER VALLEY INSTRUMENT
FLIGHT RULES/MARGINAL VISUAL FLIGHT RULES FOG/MIST ARE EXPECTED.

&&

.HYDROLOGY...
AS OF 745 PM EDT THURSDAY...

THE WEEKLY UNITED STATES DROUGHT MONITOR ISSUED ON SEPTEMBER 3RD
SHOWS THE EFFECT OF A DRIER THAN NORMAL AUGUST ACROSS MUCH OF THE
AREA. ABNORMALLY DRY CONDITIONS...D0 ON THE DROUGHT SCALE HAVE
BEEN EXPANDED INTO A LARGE PORTION OF SOUTHSIDE VIRGINIA COVERING
MUCH OF THE DAN AND LOWER ROANOKE RIVER BASINS. PARTS OF THE UPPER
YADKIN RIVER BASIN IN NORTH CAROLINA ARE ALREADY IN D1 OR MODERATE
DROUGHT. AUGUST RAINFALL WAS AS LOW AS 50 PERCENT OF NORMAL OR
LESS IN PARTS OF THE AFOREMENTIONED AREAS. SEVERAL NWS COOPERATIVE
CLIMATE STATIONS IN SOUTHERN VIRGINIA RECORDED WELL UNDER 2 INCHES
OF RAIN THE ENTIRE MONTH OF AUGUST INCLUDING HUDDLESTON IN BEDFORD
COUNTY AT 1.17 INCHES AND ROCKY MOUNT IN FRANKLIN COUNTY AT 1.36
INCHES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...DS/JH
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...PC
Hazardous weather outlook, Sep 4, 2:50 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EDT FRI SEP 4 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-050800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
350 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 1:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT FRI SEP 4 2015

VAZ044-058-041915-
HALIFAX-PITTSYLVANIA-
222 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT
CITY OF DANVILLE...CENTRAL PITTSYLVANIA AND SOUTHWESTERN HALIFAX
COUNTIES...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHALK LEVEL...MOVING
SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
CHATHAM...
GRETNA...
MT AIRY...
AND BLAIRS.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3700 7947 3701 7913 3654 7909 3654 7954
TIME...MOT...LOC 1821Z 000DEG 15KT 3687 7933

KK
Special weather statement, Sep 4, 1:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI SEP 4 2015

VAZ045-046-041945-
APPOMATTOX-CAMPBELL-
233 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN APPOMATTOX AND CAMPBELL
COUNTIES...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS OVER CONCORD...MOVING SOUTH
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
CONCORD...
RUSTBURG...
STONEWALL...
AND GLADYS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3703 7890 3703 7901 3704 7902 3707 7917
      3740 7909 3739 7906 3742 7907 3742 7904
      3743 7904 3743 7902 3747 7898 3749 7889
      3714 7885
TIME...MOT...LOC 1833Z 000DEG 15KT 3738 7901

KK
Special weather statement, Sep 4, 1:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT FRI SEP 4 2015

NCZ018-041945-
WATAUGA-
237 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WATAUGA COUNTY...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMINGER...MOVING
SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEECH MOUNTAIN...
SUGAR GROVE...
FOSCOE...
SEVEN DEVILS...
AND REESE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3630 8190 3631 8188 3633 8187 3635 8183
      3634 8172 3612 8171 3611 8181 3616 8183
      3619 8186 3619 8188 3621 8191 3623 8191
      3626 8189 3628 8190
TIME...MOT...LOC 1836Z 000DEG 15KT 3626 8185

KK
Special weather statement, Sep 4, 1:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT FRI SEP 4 2015

VAZ019-020-023-024-041945-
BATH-BOTETOURT-ROCKBRIDGE-ALLEGHANY-
241 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BATH...WEST
CENTRAL ROCKBRIDGE...CENTRAL BOTETOURT AND NORTHEASTERN ALLEGHANY
COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER IRON GATE...MOVING
SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE...
BUCHANAN...
EAGLE ROCK...
CLIFTON FORGE CITY...
AND IRON GATE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3799 7965 3747 7961 3747 7964 3748 7965
      3748 7968 3747 7970 3747 7995 3799 7989
TIME...MOT...LOC 1841Z 000DEG 15KT 3782 7979

KK
Special weather statement, Sep 4, 1:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT FRI SEP 4 2015

VAZ019-024-042000-
ROCKBRIDGE-ALLEGHANY-
259 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN CITY OF BUENA VISTA...CITY OF LEXINGTON...ROCKBRIDGE AND EAST
CENTRAL ALLEGHANY COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR BELLS VALLEY...MOVING
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GLASGOW...
GOSHEN...
AND LEXINGTON CITY.

THIS INCLUDES VMI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3796 7926 3762 7941 3761 7946 3757 7944
      3769 7967 3770 7967 3772 7969 3776 7967
      3778 7972 3795 7959 3804 7952 3808 7948
TIME...MOT...LOC 1859Z 045DEG 17KT 3798 7942

KK
Special weather statement, Sep 4, 2:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT FRI SEP 4 2015

NCZ019-041930-
WILKES-
303 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS NEAR MAPLE SPRINGS...MOVING
SOUTHWEST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELKVILLE...
MAPLE SPRINGS...
DARBY...
AND WILKESBORO RESERVOIR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3604 8137 3604 8140 3607 8141 3608 8143
      3609 8146 3609 8147 3610 8148 3610 8151
      3612 8154 3614 8150 3621 8146 3624 8142
      3612 8125 3602 8134
TIME...MOT...LOC 1903Z 040DEG 45KT 3613 8140

KK

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Alleghany

When
September 4, 2:15 PM EST
Where
Alleghany County, 2.58 mi ENE of Covington City
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -79.940

Hail, Campbell

When
September 4, 2:20 PM EST
Where
Campbell County, 0.73 mi N of Spring Mills
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -78.928

Hail, Halifax

When
September 4, 3:20 PM EST
Where
Halifax County, 0.49 mi W of Halifax
Measured
1 in hail
Reported by
Public
Coordinates
36.770, -78.929

Hail, Roanoke

When
September 4, 3:50 PM EST
Where
Roanoke County, 3.3 mi W of Bonsack
Measured
0.75 in hail
Reported by
Public
Coordinates
37.320, -79.940

Thunderstorm Wind, Roanoke

When
September 4, 3:50 PM EST
Where
Roanoke County, 1.99 mi SE of Medley
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.299, -79.975

Several trees were blown down by thunderstorm winds on Cove Road.

Hail, Roanoke

When
September 4, 3:58 PM EST
Where
Roanoke County, 2.34 mi NNW of Roanoke City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.303, -79.962

Hail, Patrick

When
September 4, 4:00 PM EST
Where
Patrick County, 2.7 mi S of Vesta
Measured
1 in hail
Reported by
Public
Coordinates
36.682, -80.361

Hail, Bedford

When
September 4, 4:05 PM EST
Where
Bedford County, 2.67 mi WNW of Bedford City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.339, -79.577

Hail, Roanoke

When
September 4, 4:07 PM EST to 4:10 PM EST
Where
Roanoke County, 2.22 mi NNE of Cave Spg to 1.83 mi NE of Cave Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -80.005

Quarter-size hail fell from Mud Lick Road through Grandin Road.

Hail, Roanoke

When
September 4, 4:18 PM EST
Where
Roanoke County, 0.69 mi S of Sugar Loaf
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -80.030

Hail, Botetourt

When
September 4, 4:20 PM EST
Where
Botetourt County, 2.28 mi E of Webster
Measured
1 in hail
Reported by
Public
Coordinates
37.351, -79.788

Hail, Roanoke

When
September 4, 4:21 PM EST
Where
Roanoke County, 2.5 mi E of Cave Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.231, -79.975

Thunderstorm Wind, Roanoke

When
September 4, 4:25 PM EST
Where
Roanoke County, 0.78 mi NW of Lindenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.289, -79.878

A tree was blown down onto a house along Ramada Road.

Thunderstorm Wind, Roanoke

When
September 4, 4:35 PM EST
Where
Roanoke County, 0.62 mi ENE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.273, -79.939

Power lines were blown down on Salem Avenue.

Hail, Bedford

When
September 4, 4:40 PM EST
Where
Bedford County, 2.55 mi SW of Goodview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.196, -79.755

Hail, Floyd

When
September 4, 5:09 PM EST
Where
Floyd County, 1.05 mi NE of Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.980, -80.486

Thunderstorm Wind, Patrick

When
September 4, 5:55 PM EST
Where
Patrick County, 0.21 mi E of Gruzes Store
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.680, -80.276

Multiple trees were blown down on Woolwine Highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594287, 594289, 594291, 594293, 602541, 594295, 594337, 594338, 594340, 594342, 594343, 594346, 594348, 594352, 594349, 594350, 594353.